A new synthetic drug has made its way to Dane County, and area doctors and deputies are taking notice.
Dane County Sheriff’s Office spokesperson Elise Schaffer said two teens were sent to the hospital after overdosing on N-Bomb, and one of the teens had possible permanent damage to internal organs.
Schaffer said the drug, also known as Smiles and 251, is a hallucinogen similar to LSD. The drug originated as a research drug, and was first tested in labs to treat mental illnesses like depression and schizophrenia.
"The scary thing about these synthetic drugs is there's no recipe," Schaffer explained. "There could be many different things that are being put into this, and you really don't know what you're putting in your body."
Jeff Vanbendegom, an emergency medicine physician with Meriter Hospital, said doctors are still trying to decipher what the drug is and what it can do.
"Unfortunately, we don't know because the drug is relatively new on the scene here in the United States," Vanbendegom said, "so we don't know what the long term effects of this drug are at this point."
What physicians do know, Vanbendegom said, is that N-Bomb can cause hypertension, a raise in heart rates, high temperatures, aggression, and confusion. In more serious cases, N-Bomb can lead to kidney failure and seizures.
"Part of it for this specific drug is that very very small doses can have profound effects," Vanbendegom said.
Vanbendegom added that it’s unclear how N-Bomb reacts with other drugs. He said that sometimes the symptoms can mimic those of overdoses of legal medications, like anti-depressants.
"We have not fully studied what their physiological effects are," Vanbendegom said, "so it’s hard to say what medications could combine with this to kill you or give you a severe side effect that might be life-threatening."